Texas, 2004

Flash Flooding in Texas, November 23, 2004

November 23, 2004 · NWS HGX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 22, 10:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 22, 10:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST MON NOV 22 2004

DISCUSSION...
WARM FRONT HAS SHIFTED A BIT SOUTH THIS EVENING (FROM ITS LOCATION
EARLIER TODAY TO A VCT-LIBERTY LINE) AND SO HAVE THE RAINS. IT AP-
PEARS THAT CONVECTION HAS BEEN LOATHE TO DISSIPATE AND TRENDS SHOW
A SLIGHT INCREASE IN INTENSITY THESE LAST COUPLE OF HOURS. AS SUCH
WILL TWEAK POPS ONCE AGAIN: TO SLIGHTLY LOWER THEM FOR THE NRN ZNS
AND INCREASE CENTRAL/SOUTH (WHERE THEY HAVE NOT ALREADY BEEN MAXED
OUT). HAVE ADDED A MENTION OF PATCHY FOG FOR THE NRN ZONES AS WELL.
FCST FOR THE REMAINDER OF THE OVERNIGHT HOURS WILL CONTINUE TO RUN
ON THE COMPLICATED SIDE. PER LATEST WV IMAGERY LOOPS...WE ARE WAT-
CHING A RATHER WELL-DEFINED S/W MAKING SOME REALLY GOOD HEADWAY IN
THIS DIRECTION. EXTRAPOLATED TIMING PUTS THIS FEATURE IN/AROUND SE
TX IN/AROUND 9-10Z. AND SO...GIVEN THE DECENT SHEAR STILL IN PLACE
ALONG WITH INSTABILITIES AND THE QUASI-STATIONARY FRONT HANGING A-
BOUT...WILL ALSO INCLUDE THE MENTION OF SEVERE FOR THE REST OF THE
OVERNIGHT HOURS AREAWIDE. CURRENT PROJECTIONS FOR ADDITIONAL RAINS
OVERNIGHT (MAINLY IN THE VICINITY OF THE WARM FRONT) ARE: 1-3 AVG
AND 3-5 ISOLATED. UNFORTUNATELY RELIEF MAY NOT BE FORTHCOMING FOR
THE NEXT 24H IF THE CURRENT FCSTS PAN OUT. 41

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT.
FLOOD WATCH HGX CWA THROUGH 6 AM TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 73 52 60 37 / 100  80 30 05 00
HOUSTON (IAH)         67 77 53 62 38 /  90  80 70 05 00
GALVESTON (GLS)       72 79 62 64 48 /  40  80 90 05 00

&&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
510 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY...
...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT...

A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME
THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD
HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH
THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY
RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM
EDNA TO LIBERTY.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED
TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE
STORMS EXISTS THROUGH TUESDAY EVENING.

HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE
NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL
LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN
ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL
ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF
THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE
AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY
WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE
THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL
BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS
WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST
AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY
REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING.
IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD
TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED
ON TUESDAY.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
November 23, 1:00 AM CST to 3:00 AM CST
Where
Harris County, Addicks
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Water covered road at Interstate 10 feeder road at Highway 6.

Flash Flood, Fort Bend

When
November 23, 1:00 AM CST to 3:00 AM CST
Where
Fort Bend County, 3 mi SE of Clodine
Reported by
TRAINED SPOTTER
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Flooding in Mission Bend Subdivision.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425592, 5425593.